Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 27, 2024, 9:23 AM CDT for 4 counties in Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2024, 9:23 AM CDT (14:23 UTC)
- Expired
- Apr 27, 2024, 10:30 AM CDT
- In force
- 67 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Collingsworth County, TX, Donley County, TX, Gray County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 106 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 6:27 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 2.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2248 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 11.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:48 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 27, 6:48 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
648 AM CDT Sat Apr 27 2024
...New AVIATION...
.SHORT TERM...
(Today through Sunday night)
Issued at 326 AM CDT Sat Apr 27 2024
Upper level trough continues to shift east from the Four Corners and
will continue to drive the Fire Weather threat for today. Winds will
be out of the west to southwest and will be breezy in the 20-30
mph range, with gusts up to 50 mph. The strongest winds are
expected to be in the northwest Panhandles. As far as the dryline
setup, it's expected to be in the far eastern Panhandles and push
out of the area around 1 to 3 pm. Storms don't look likely, but
there may be some that fire up right along the east and move
quickly out of the Panhandles into western OK. The severe threat
is pretty low give that by the time the storms go severe, they
will likely be out of our area. We'll keep any eye on the dryline
position this morning and make sure that everything is on track.
One thing that's been consistent this past month with the dryline
setups, is that they tend to be a bit further west than the models
depict, and they have been mixing east a bit slower than the
models suggest. So if that's the case for today, then maybe we'll
have a slightly better chance for severe weather in our eastern
stack of counties. But right now, it's just looking like a
critical Fire Weather day in the west and central Panhandles, and
elevated in the east and southeast. Second thing to watch will be
the pacific front that will move in later tonight, as it will help
drive some cooler temperatures in the northwest. Some models
suggested that we might drop into the mid 30s for the northwest
Panhandles, which could lead to possible frost conditions. But
have not gone that cold for the overnight lows, and the winds
might just be high enough to avoid frost. Right now lows tonight
will be in the upper 30s for the northwest to the lower 50s in the
southeast. Also, the pacific front is progged to collide with the
dryline overnight tonight and trigger a line of storms.
Confidence is high that this will not impact our area, as it's
expected to be east of us, but we will keep an eye on that dryline
as noted before, because if it doesn't mix far enough east and
starts to retreat, then we could have a second round for the
eastern Panhandles. Again, these are all very low probabilities
(<10%), but still something to note. Something that's been
interesting in the models is a hint at some low reflectivity's
just west of the dryline late tonight as the Pacific Front
arrives, and it's possible that we might get some elevated virga
showers, which could result in some strong wind gusts with no
lightning or thunder associated. Inverted V soundings are
suggested along the eastern Panhandles during this time, but the
mid level CAPE is very low, struggling to get 100-200 J/kg.
On Sunday the upper level trough will be passing to the north, with
some cooler air over the Panhandles. We expect the highs to be in
the upper 60s to lower 70s for the OK Panhandle and in the mid to
upper 70s for the central and southern Panhandles. Winds on the
back side of the cold front will not be too bad, only in the 15-20
mph range with some gusts around 25 mph, and that's really only
expected in the northern TX and the OK Panhandle, with lighter
northerly winds further south. Sunday night we start transitioning
into a more zonal flow with warmer air returning, and we might even
get an overnight shower or storm riding one of the perturbations in
the zonal flow. Given how our precipitation chances have been over
the past month (April 9th being the exception), not getting too
excited with any overnight pops tomorrow night.
Weber
&&
.LONG TERM...
(Monday through Friday)
Issued at 326 AM CDT Sat Apr 27 2024
Dry and warming zonal flow is expected Monday through Wednesday with
temperatures likely hitting the 80s on Monday and very well we may
have a mixed bag of upper 80s to lower 90s on Tuesday and Wednesday.
Winds will pick up an RH values will come down on Tuesday and
Wednesday for the western Panhandles and this will likely lead to
more elevated to critical Fire Weather conditions. Thursday and
Friday are a bit more uncertain as another weather system is
projected to clip the Panhandles and could bring some showers or
storms to the area. Highs have been lowered back into the 70s and
NBM pops are around 15 to 25 percent for the central and eastern
Panhandles.
Weber
&&
.AVIATION...
(12Z TAFS)
Issued at 644 AM CDT Sat Apr 27 2024
Gusty winds up to 40 kts out of the southwest are the main
concern today, mainly during the afternoon hours. Sites could see
some minor blowing dust, but confidence is too low to include
mentions at this time. Winds die down later this evening, with a
front expected to shift winds out of the northwest overnight.
Could also see some mid clouds move in as well, but overall expect
VFR conditions at all sites.
Harrel
&&
.FIRE WEATHER...
Issued at 326 AM CDT Sat Apr 27 2024
Critical Fire Weather is expected for the western central and
northern Texas Panhandle as well as the OK Panhandle. Winds will
be out of the southwest 20 to 30 mph with gusts up to 50 mph. RH
values will be down in the 8 to 12 percent range. Overall RFTI's
will range from 5 to 7 today.
Weber
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 79 44 72 47 / 0 10 0 10
Beaver OK 85 45 72 44 / 10 10 10 10
Boise City OK 74 38 67 40 / 10 20 10 20
Borger TX 84 47 76 47 / 0 0 0 10
Boys Ranch TX 79 42 75 45 / 0 0 0 10
Canyon TX 78 43 73 45 / 0 0 0 10
Clarendon TX 82 49 75 49 / 10 10 0 10
Dalhart TX 74 38 70 40 / 0 10 0 20
Guymon OK 79 42 69 42 / 10 10 0 20
Hereford TX 78 43 74 44 / 0 0 0 10
Lipscomb TX 85 48 74 48 / 20 10 0 10
Pampa TX 82 46 74 48 / 10 10 0 10
Shamrock TX 85 50 76 49 / 20 20 0 10
Wellington TX 86 51 77 50 / 30 20 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for TXZ001>004-006>009-011>013-016-017-317.
OK...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for OKZ001>003.
&&
SHORT TERM...89
LONG TERM....89
AVIATION...38Hazardous weather outlook, Apr 27, 3:57 AM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 357 AM CDT Sat Apr 27 2024 OKZ001>003-TXZ001>020-317-272100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 357 AM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Critical Fire Weather Conditions today across portions of the Oklahoma and Texas Panhandle. Elevated Fire Weather conditions across the east and southeast Texas Panhandle. An isolated thunderstorm or two could develop this afternoon across the far eastern Panhandle. While storms that develop have the potential to be severe, the chances are better for severe storms to occur after they move east into western Oklahoma. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated to critical Fire Weather will be possible on Tuesday and Wednesday, mainly for the western and central Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions through Saturday.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 3:58 AM CDT | Red Flag Warning | AMA | Carson, Dallam, Deaf Smith, Hansford, Hartley, Hutchinson and 7 more | 16 hr |
| Apr 27, 10:20 AM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Hemphill, Wheeler | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.